Olmesartan-associated enteropathy (OAE) is a life-threatening pathological condition, but its underlying mechanisms have not been elucidated. Although intestinal hypermotility is frequently accompanied by chronic diarrhea, there have been no studies of olmesartan-induced hypermotility. Intestinal motility should be well regulated by the enteric nervous system, but degeneration of enteric neurons has been reported in patients with chronic diarrheal diseases, such as irritable bowel syndrome, suggesting a connection between OAE and intestinal hypermotility. In this study, interference with this inhibitory pathway was analyzed in a model of olmesartan-induced intestinal hypermotility (OIH) in rats with nicotine-induced hypertension exposed to chronic immobilizing stress. The effects of the potent inhibitory neurotransmitters norepinephrine (NE) and sodium nitroprusside (SNP), which act via different pathways, were assessed ex vivo, with only NE-modulated frequency and amplitude of spontaneous contractions found to be elevated in OIH rat jejunum. Clinical symptoms frequent in OAE, including atrophy of the intestinal epithelium and weight loss, were observed in these rats. Interestingly, olmesartan significantly elevated heart rate while lowering blood pressure in OIH rats. These abnormal conditions were prevented by adding linalyl acetate (LA), while the blood pressure-lowering effects of olmesartan were maintained. These findings suggest that olmesartan induces intestinal hypermotility by interfering with the sympathetic inhibitory pathway, and reduces epithelial cell size or body weight in hypertensive rats. As LA prevented these effects, combination treatment with olmesartan plus LA may provide better antihypertensive efficacy without inducing OAE.
- Intestinal hypermotility
- Linalyl acetate
- Sympathetic inhibitory pathway
ASJC Scopus subject areas